Alert archive / Kentucky / Flash Flood Warnings in 2015

Flash Flood Warning 16, NWS Jackson, KY

April 10, 2015Bath County, Fleming County, Montgomery County, Kentucky

NWS Jackson, KY issued this flash flood warning at Apr 10, 2015, 4:14 AM EDT for Bath County, Fleming County, Montgomery County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2015, 4:14 AM EDT (08:14 UTC)
Expired
Apr 10, 2015, 8:15 AM EDT
In force
4 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Bath County, KY, Fleming County, KY, Montgomery County, KY

The radar

The Jackson,KY radar (KJKL), 95 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2015-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2015-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
849 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.8
Supercell composite
11.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

955 
WGUS53 KJKL 100814
FFWJKL
KYC011-069-173-101215-
/O.NEW.KJKL.FF.W.0016.150410T0814Z-150410T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
414 AM EDT FRI APR 10 2015

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FLEMING COUNTY IN EAST CENTRAL KENTUCKY...
  NORTHWESTERN MONTGOMERY COUNTY IN EAST CENTRAL KENTUCKY...
  NORTHWESTERN BATH COUNTY IN EAST CENTRAL KENTUCKY...

* UNTIL 815 AM EDT
    
* AT 410 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS 
  LINING UP BACK OFF TO THE SOUTHWEST. THESE STORMS WILL PASS 
  REPEATEDLY ACROSS THE SAME LOCATIONS THROUGH 6 AM...PRODUCING  
  EXCESSIVE RUNOFF THAT WILL CAUSE FLASH FLOODING OF SMALL 
  CREEKS AND STREAMS...ROADS...AND ROADSIDE CULVERTS.  

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FLEMINGSBURG...SHARPSBURG...CRAINTOWN...ELIZAVILLE...GODDARD...
  PECKS RIDGE...BETHEL...FOXPORT...ODESSA...SIDEVIEW...HILLSBORO...
  STOOPS...COWAN...POPLAR PLAINS...PLUMMERS LANDING...NEPTON...GRASSY
  LICK...JUDY...MUSES MILLS AND WALLINGFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3849 8359 3843 8358 3838 8345 3836 8346
      3835 8350 3833 8350 3806 8404 3806 8405
      3812 8408 3832 8384 3836 8388 3835 8390
      3837 8390 3836 8392 3842 8395 3844 8398
      3849 8393 3846 8385 3852 8364

$$

GEOGERIAN
2 follow-up statements
551 
WGUS73 KJKL 100915
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
515 AM EDT FRI APR 10 2015

KYC011-069-173-101215-
/O.CON.KJKL.FF.W.0016.000000T0000Z-150410T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLEMING KY-MONTGOMERY KY-BATH KY-
515 AM EDT FRI APR 10 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM EDT FOR
FLEMING...NORTHWESTERN MONTGOMERY AND NORTHWESTERN BATH COUNTIES...

AT 512 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS 
PRODUCING HEAVY RAINFALL MOVING ACROSS THE WARNED AREA. OVER AN INCH 
OF RAIN HAS FALLEN SINCE 4 AM EDT ACROSS PORTIONS OF THE AREA. UP TO 
ANOTHER INCH OF RAINFALL IS EXPECTED THROUGH 6 AM. EXCESSIVE RUNOFF 
WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...ROADS...AND 
ROADSIDE CULVERTS. 
 
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
FLEMINGSBURG...SHARPSBURG...CRAINTOWN...ELIZAVILLE...GODDARD...PECKS
RIDGE...BETHEL...FOXPORT...ODESSA...SIDEVIEW...HILLSBORO...STOOPS...
COWAN...POPLAR PLAINS...PLUMMERS LANDING...NEPTON...GRASSY LICK...
JUDY...MUSES MILLS AND WALLINGFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3849 8359 3843 8358 3838 8345 3836 8346
      3835 8350 3833 8350 3806 8404 3806 8405
      3812 8408 3832 8384 3836 8388 3835 8390
      3837 8390 3836 8392 3842 8395 3844 8398
      3849 8393 3846 8385 3852 8364

$$

GEOGERIAN
654 
WGUS73 KJKL 101216
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
816 AM EDT FRI APR 10 2015

KYC011-069-173-101225-
/O.EXP.KJKL.FF.W.0016.000000T0000Z-150410T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLEMING KY-MONTGOMERY KY-BATH KY-
816 AM EDT FRI APR 10 2015

...THE FLASH FLOOD WARNING FOR FLEMING...NORTHWESTERN MONTGOMERY AND
NORTHWESTERN BATH COUNTIES HAS EXPIRED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.

LAT...LON 3849 8359 3843 8358 3838 8345 3836 8346
      3835 8350 3833 8350 3806 8404 3806 8405
      3812 8408 3832 8384 3836 8388 3835 8390
      3837 8390 3836 8392 3842 8395 3844 8398
      3849 8393 3846 8385 3852 8364

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 10, 3:18 AM EDT, 56 minutes earlier.

Area forecast discussion, Apr 10, 3:18 AM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
318 AM EDT FRI APR 10 2015

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 318 AM EDT FRI APR 10 2015

THE LATEST SURFACE MAP FEATURES DEEP LOW PRESSURE WRAPPING INTO
MICHIGAN...WITH A COLD FRONT ALIGNED SOUTH AND THEN SOUTHWEST...
HEADING INTO WESTERN KENTUCKY AND TENNESSEE. ALOFT...TWO DISTINCT
SHORT WAVE TROUGHS ARE ROTATING THROUGH WITHIN THE NORTHERN
STREAM. THE FIRST IS MAKING ITS WAY ACROSS THE GREAT LAKES
REGION...WITH THE SECOND PIVOTING SOUTH INTO MINNESOTA.

PLENTY OF CONVECTION HAS BEEN FIRING UP JUST AHEAD OF THE COLD
FRONT...WITH SCATTERED ACTIVITY MOVING ACROSS PORTIONS OF EASTERN
KENTUCKY IN THE PAST HOUR. CLOUD TOPS HAD BEEN GENERALLY WARMING
EARLIER...HOWEVER THERE HAS BEEN SOME COOLING ACROSS SOUTHWESTERN
KENTUCKY IN THE PAST HOUR...WITH SOME OF THE MORE INTENSE STORMS
STILL CAPABLE OF PRODUCING SOME DAMAGING WIND GUSTS.

THE MODELS ARE IN GOOD AGREEMENT THROUGH THE SHORT TERM...WITH
WIDESPREAD CONVECTION TO MOVE IN ACROSS OUR AREA IN THE 5 TO 9 AM
TIME FRAME. THIS IS NOT FAVORABLE FOR SEVERE WEATHER...HOWEVER
WILL HAVE TO WATCH OUT FOR SOME INSTANCES OF STRONGER WIND GUSTS
WITHIN THE MORE DECENT LINE SEGMENTS THAT CAN EITHER RE-DEVELOP OR
MAINTAIN THEMSELVES THROUGH DAWN...AS 850 MB WINDS WILL REMAIN IN
THE 50 TO 55 KT RANGE THROUGH THAT TIME. ADDITIONALLY...FLASH
FLOODING WILL CONTINUE TO BE A CONCERN...PARTICULARLY ALONG AND
NORTH OF THE MOUNTAIN PARKWAY...WHERE SCATTERED CONVECTION HAS
ALREADY MOVED IN AND PRIMED SOME LOCATIONS.

SHOWERS AND STORMS WILL GRADUALLY WIND DOWN FROM WEST TO EAST THIS
MORNING...AS THE COLD FRONT PASSES THROUGH AND LIKELY CLEARS
THE EASTERN END OF THE COMMONWEALTH BY NOON. HIGH PRESSURE WILL
SETTLE IN ACROSS THE OHIO VALLEY TONIGHT...WITH CLEARING SKIES AND
MUCH COOLER LOWS THAN WE HAVE BEEN SEEING OVER THE PAST SEVERAL
DAYS...AS READINGS DIP DOWN INTO THE 40S...WITH A FEW UPPER 30S
POSSIBLE IN THE MORE SHELTERED VALLEYS.

SATURDAY WILL BE A BEAUTIFUL DAY UNDER MOSTLY SUNNY SKIES. HIGHS
WILL TOP OUT IN THE 60S...WITH LOW RELATIVE HUMIDITIES.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 318 AM EDT FRI APR 10 2015

A LARGE AREA OF SURFACE HIGH PRESSURE WILL SPREAD EAST SATURDAY
NIGHT INTO SUNDAY...BUT SHOULD CONTINUE TO YIELD DRY WEATHER THROUGH
THE REMAINDER OF THE WEEKEND. AN AREA OF LOW PRESSURE WILL THEN
TRACK ACROSS TENNESSEE ON TUESDAY AS A SURFACE COLD FRONT DROPS
SOUTHWARD. THIS WILL SPELL A PERIOD OF WET WEATHER ON MONDAY INTO
MONDAY NIGHT. WHILE WE COULD SQUEEZE OUT SOME ELEVATED INSTABILITY
WITH THIS SYSTEM...THE OVERALL SETUP SEEMS UNFAVORABLE FOR THUNDER
GIVEN THE SURFACE LOW TRACK SOUTH OF THE AREA. THUS...WILL CONTINUE
TO MAINTAIN THE NO THUNDER CHANCES ON MONDAY.

CONDITIONS WILL DRY OUT AGAIN HEADING INTO TUESDAY AND TUESDAY NIGHT
AS HIGH PRESSURE PUSHES EAST ACROSS THE OHIO RIVER VALLEY. AS THE
HIGH SHIFTS EAST ON LATE WEDNESDAY...RETURN FLOW WILL BRING MOISTURE
BACK INTO THE REGION WITH UNSETTLED WEATHER TAKING SHAPE FOR THE
REMAINDER OF THE WEEK. WHILE THE END OF NEXT WEEK IS LOOKING WET
AGAIN...MODELS ARE NOT IN VERY GOOD AGREEMENT ON THE OVERALL
EVOLUTION. HOWEVER...IT DOES LOOK LIKE A WETTER PERIOD...AND
THUS...WILL GO WITH THE HIGHER POPS FOR THE END OF THE WEEK.
TEMPERATURES WILL CONTINUE TO RUN HIGH THROUGH THE EXTENDED PERIOD.
WHILE MODELS DO DISAGREE ON EVOLUTION...IT DOES LOOK LIKE
INSTABILITY WILL STILL BE WEAK AT BEST...AND WILL MAINTAIN NO
THUNDERSTORMS THROUGH THE EXTENDED. EVEN IN THE WAKE OF THE COLD
FRONT ON TUESDAY...WE MAY END UP DRY ENOUGH AND WITH ENOUGH SUN TO
PUSH TEMPERATURES INTO THE 7OS. THUS...THE MILD AND WET WEATHER WILL
CONTINUE.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 205 AM EDT FRI APR 10 2015

CEILINGS WILL BE LOWERING THROUGH DAWN AS A COLD FRONT AND LINE OF
CONVECTION APPROACH FROM THE WEST. THE STRONGER AND MORE
WIDESPREAD CONVECTION LOOKS TO AFFECT EASTERN KENTUCKY BETWEEN 09
AND 13Z...BEFORE DIMINISHING THROUGH THE MID AND LATE MORNING FROM
WEST TO EAST AS THE COLD FRONT CROSSES THE AREA. GUSTY SOUTH TO
SOUTHWEST WINDS OF 7 TO 15 KTS...WITH GUSTS OF 15 TO 20 KTS WILL
VEER TO THE WEST AND NORTHWEST BEHIND THE COLD FRONT. CEILINGS
WILL DROP DOWN TO MVFR AT TIMES WITHIN THE STORMS...WITH EVEN SOME
TEMPORARY IFR POSSIBLE. SKIES WILL CLEAR OUT LATE THIS
AFTERNOON...WITH WINDS DIMINISHING AS HIGH PRESSURE BUILDS IN.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL NOON EDT TODAY FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...GEOGERIAN
LONG TERM...KAS
AVIATION...GEOGERIAN
Hazardous weather outlook, Apr 9, 6:34 PM EDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
634 PM EDT THU APR 9 2015

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-110145-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
634 PM EDT THU APR 9 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. SOME STORMS COULD
BECOME STRONG TO SEVERE...PRODUCING DAMAGING WINDS...LARGE
HAIL...AND HEAVY RAINFALL. GIVEN THE ALREADY SATURATED NATURE OF
THE SOIL...ANY HEAVY RAINFALL COULD LEAD TO INSTANCES OF FLASH
FLOODING. AN ISOLATED TORNADO CANNOT BE RULED OUT AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL LINGER INTO THE DAY FRIDAY. THESE
THUNDERSTORMS COULD PRODUCE HEAVY RAINFALL...LEADING TO A
CONTINUED THREAT FOR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF FLOODING AND
SEVERE WEATHER THROUGH FRIDAY.

SHALLENBERGER/AR

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 4:15 AM EDTSpecial Weather StatementJKLBath, Fleming30 min
Apr 10, 5:08 AM EDTSpecial Weather StatementJKLMcCreary, Pulaski, Rockcastle, Wayne37 min
Apr 10, 5:11 AM EDTSpecial Weather StatementJKLEstill, Jackson, Powell, Rockcastle34 min
Apr 10, 5:22 AM EDTAreal Flood AdvisoryJKLBath, Elliott, Estill, Fleming, Menifee, Montgomery and 3 more3 hr
Apr 10, 5:24 AM EDTSpecial Weather StatementJKLBath, Fleming, Rowan21 min
Apr 10, 5:29 AM EDTSpecial Weather StatementJKLMenifee, Powell31 min
Apr 10, 5:51 AM EDTSpecial Weather StatementJKLJackson, Laurel, Lee, McCreary, Rockcastle, Whitley39 min
Apr 10, 6:13 AM EDTSpecial Weather StatementJKLWolfe32 min
Apr 10, 6:28 AM EDTSpecial Weather StatementJKLBell, Clay, Knox, Leslie32 min
Apr 10, 6:45 AM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Knox, Laurel, Leslie, Owsley and 1 more45 min
Apr 10, 7:21 AM EDTSpecial Weather StatementJKLFloyd, Knott, Perry24 min

Nearby

Flash Flood Warnings in Kentucky, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.